Massachusetts, 2003

Flash Flood in Massachusetts, August 11, 2003

August 11, 2003 · NWS BOX · 1 event in 1 county or zone

Slow moving thunderstorms with torrential rainfall caused flash flooding in Cummington, Worthington, and Chesterfield, leaving more than a half dozen roads impassable. High waters on the East Branch of the Westfield River trapped two hikers for several hours, before the waters receded and allowed them to cross a narrow portion of the river.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Slow moving thunderstorms with torrential rainfall caused flash flooding in Cummington, Worthington, and Chesterfield, leaving more than a half dozen roads impassable. High waters on the East Branch of the Westfield River trapped two hikers for several hours, before the waters receded and allowed them to cross a narrow portion of the river. There were no injuries. In Cummington, Stage Street and a portion of Route 9 suffered significant damage from the floods. Damage was also severe in Worthington, including Cold Street, Dingle Road, Capen Street, Cummington Road, Lindsey Hill Road, Briar Hill Road, Route 143, and River Road. In Chesterfield, damage was less severe, although temporary evacuation of several households along Route 143 occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 11, 3:25 PM EST, 35 minutes earlier.

Area forecast discussion, Aug 11, 3:25 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
340 PM EDT MON AUG 11 2003

.SHORT TERM (TONIGHT AND TUE)...
AGAIN THIS AFTERNOON WE HAVE AREAS OF SHOWERS.  LOCALLY THESE ARE
DOWNPOURS...MOSTLY IN WESTERN AREAS.  MODELS SUGGEST THAT LITTLE
WILL CHANGE BEFORE MID TO LATE WEEK...THUS FCST IS LOOKING VERY
FAMILIAR.  JUST THE DETAILS OF WHERE THE HEAVY RAIN WILL FALL WILL
CHANGE.

MARINE...SCA FOR SEAS CONTINUE SOUTH OF NEW ENGLAND WHERE 5 TO 6 FT
SEAS STILL REPORTED AT A FEW BUOYS.  LIGHT AND VARIABLE WINDS.

AVIATION...HAZE AND FOG AT NIGHT AND EARLY MORNING HOURS...BURNING
OFF TO CU AND SHWRS.  WINDS STAYING LIGHT AND VARIABLE.

.LONG TERM (00Z WED THROUGH SUN)
A PATTERN CHANGE IS FINALLY ON THE HORIZON...ALBEIT LATE IN THE
WEEK...MORE LIKE FIRST HALF OF THE WEEKEND BUT COULD GET A RELIEF
FROM HUMIDITY AS EARLY AS THU.  ALOFT...HIGH PRES OFFHORE THAT HAS
BEEN PUMPING THE WARM TROPICAL AIRMASS INTO THE REGION WILL SHIFT
WEST WED AND THU.  BUT BY FRI ANOTHER TROUGH RIDING ATOP THE RIDGE
WILL SWEEP ACROSS THE NE FRI NIGHT/EARLY SAT.  IN ITS WAKE A WEAK
RIDGE WILL BUILD OVER THE NE FOR THE REMAINDER OF THE
WEEKEND...BRINGING THE EVENTUAL AND WELCOME CHANGE IN AIRMASS.

AT THE SFC...LATE TUE NIGHT FRONTAL BOUNDARY DRAPED ACROSS SOUTHERN
NEW ENGLAND.  BOTH ETA AND GFS SHOW DEMARCATION OF FRONT WITH
SOUTHERLY FLOW BELOW MASS PIKE AND EASTERLY FLOW NORTH OF PIKE. TO
THE NORTH...HIGH PRES BUILDS OVER SE CANADA AND TO THE
SOUTH...FAMILIAR OFFSHORE HIGH.  FRONTAL BOUNDARY WASHES OUT WED
UNDER RETROGRADING UPPER RIDGE BUILDING WEST. THIS IS BEST DEPICTED
BY ETA WITH WINDS GOING NEAR CALM IN COL AREA.

LATER WED WINDS TO PICK UP OUT OF THE SW AS RETURN FLOW FROM
OFFSHORE HIGH RETURNS. WITH NO AIRMASS CHANGE WILL CONTINUE
POPS...BUT DOWNGRADE TO CHANCE AS HGTS RISING ALOFT.

MODELS DIVERGING ON SOLUTION IN HANDLING VORT ENERGY MOVING THROUGH
ZONAL FLOW ACROSS CANADA FROM W TO E.  ETA FASTER THAN GFS BRINGING
SFC TROUGH TO GREAT LAKES BY THU AFTERNOON AND WINDS AHEAD OF FRONT
OUT OF THE SW.  GFS HOLDS BACK SFC TROUGH TIL FRI...MEANWHILE WINDS
TURN WESTERLY ACROSS REGION THU...ALTHOUGH BRIEFLY...BRINGING A
TEMPORARY RELIEF FROM THE HUMIDITY. WILL FOLLOW GFS BRINGING THE
BRIEF RESPITE FROM THE HIGHER TDS.

FOR FRI GFS CARVES OUT A CLOSED UPPER LOW TO BARREL DOWN THE RIDGE.
AT THE SFC A TROUGH TO MOVE THROUGH LATER IN THE DAY.  WILL
INTRODUCE CHANCE POPS FOR LATE FRI AFTERNOON AND CONT INTO FRI NIGHT.

IN THE WAKE OF THE SFC TROUGH WINDS TO TURN W/NW SHOULD BRING A DRY
AND COMFORTABLE REMAINDER TO THE WEEKEND.

MARINE...NO PROBLEMS FORSEEN IN THE EXTENDED.

.BOX...
CT...
MA...
RI...
NH...
MARINE...

.LONG TERM...KAB
Hazardous weather outlook, Aug 11, 5:03 AM EST, 10 hours 57 minutes before
CTZ002>004-MAZ002>015-017>024-026-NHZ011-012-015-RIZ001>003-005>008-
121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
603 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

A FLOOD WATCH HAS BEEN POSTED FOR PORTIONS OF WESTERN AND NORTH
CENTRAL MASSACHUSETTS ALONG WITH SOUTHWEST NEW HAMPSHIRE.  PLEASE
SEE OUR FLOOD WATCH PRODUCT (BOSFFABOX) FOR MORE DETAILED
INFORMATION.  SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
EXPECTED TO BECOME MORE NUMEROUS IN THE LATE MORNING AND AFTERNOON.
SOME OF THESE SHOWERS WILL CONTAIN TORRENTIAL RAINFALL...WHICH WILL
RESULT IN LOCALIZED FLOODING...ESPECIALLY ACROSS THE FLOOD WATCH
AREA.

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

IN ADDITION...FIVE FOOT SOUTHERLY SWELLS WILL BE ROLLING ASHORE
FROM RHODE ISLAND TO NANTUCKET TODAY AND THESE MAY DEVELOP RIP TIDES
ON THE TYPICALLY VULNERABLE BEACHES.

.DAYS TWO THROUGH SEVEN...

MORE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED
TUESDAY AND WEDNESDAY.  THESE WILL HAVE THE POTENTIAL TO PRODUCE
AREAS OF TORRENTIAL RAINFALL AND ISOLATED FLASH FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS ARE REQUESTED TO MONITOR RAINFALL AND SMALL STREAM
FLOWS FOR ANY INDICATIONS OF EXCESSIVE RAINFALL AND/OR FLOODING.
REPORTING CRITERIA INCLUDE 1 INCH OR GREATER IN AN HOUR AND/OR 2
INCHES OR GREATER STORM TOTALS.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

FRANK

The radar

The Albany radar (KENX), 118 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hampshire

When
August 11, 4:00 PM EST to 7:00 PM EST
Where
Hampshire County, Cummington
Property damage
$200,000
Reported by
AMATEUR RADIO
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374752.